Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
wishfulthinking08

Three months of Tazorac and acne is worse

Background: I’ve had a long acne journey. Been on antibiotics, numerous topicals, and have been on Accutane twice, last round ending in fall 2017. My first round ended in spring 2011. I stayed almost completely clear for two years then started breaking out here and there after that - nothing horrible though. Towards the end of my sophomore year of college (2015) , it got worse. I switched birth controls, went on 50 mg of spironolactone and made some major lifestyle changes and my skin improved dramatically. Then, my acne came back randomly in July 2016 and worsened consistently until I decided it was time for another round of accutane. I finished that up in the fall of 2017. My skin stayed relatively clear until I went through a very difficult breakup in December 2018. I was prescribed clindamycin lotion (had previously been using AcZone) in March and increased my dosage of spironolactone to 100 mg which seemed to help - I was relatively clear for March and part of April but then towards the end of April it flared up again.

Issue: Around that time I learned I had been using tazorac wrong - I had .05% cream and had been using it as a spot treatment. So I started mixing this with my moisturizer every night starting April 30th. Unlike everyone else it seems, I had no dryness, redness, or irritation. If anything my skin was more oily. But I did feel that I was purging (but who knows, I could have just been breaking out per usual - or maybe I was breaking out because of the tazorac). 6 weeks went by and I was still "purging". There were times where it seemed like things were clearing up, but then I’d just start to break out again. 

I visited my dermatologist June 13th and he prescribed me the .1% gel saying it was better for oily skin. I’ve been using that since. At first I didn’t notice any dryness, but on the 23rd I noticed flaking on the lower half of my face when I had makeup on (even though my face was still oily). I started being less liberal with the amount - making sure it was only a pee sized. I now no longer have any flakiness and my skin is of course still oily.

Everyone has said just give it three months and be patient - and I have been. I have been waiting and waiting for my skin to clear up but it never does (I mean there have been a few times where it's started to clear up and I've gotten hopeful, but then within a day or two I get new breakouts). I am almost at the three-month mark - I will be in 4 days and my skin is MUCH worse than it was when I started Tazorac. Its gotten even worse the past couple weeks. At this point, I'm done dealing with this and decided to go back on Accutane - my doctor put me in the ipledge system this past Monday. I have a family history of acne. My dad did three rounds of accutane, and my sister just finished her third round this spring, so I'm thinking maybe three rounds is just what it is going to take (and yes I've read the horror stories from people who have done three rounds - but considering I have tolerated accutane well in the past and neither my dad nor my sister have had any long-term side effects, I'm taking my chances)

Bottom line: Ok so here's the question - I guess there is a part of me though that either hopes taz will start working in the month I have until I go on accutane, OR that maybe tazorac is to blame for my worsening acne. It was pretty clear the month before I started using it. It was after a bad breakout that I decided to start using it.  I cannot decide if I should continue tazorac in the meantime or if I should discontinue it since my skin has only worsened. Who knows, maybe tazorac is the reason for my wosened acne and I won't end up needing to resort to accutane? Attached are two pictures from the day after I started tazorac and then today.

 

day 2.jpg

day 81.jpg

Share this post


Link to post
Share on other sites

Wishful

You may have fungal acne. Fungal acne is caused by taking or using antibiotics and some other meds, including birth control pills and possibly accutane/tazorac ????.

Fungal acne can also be caused by organic oils in moisturisers as these feed the fungus.

Have you taken antibiotics or other meds ? Do you have dandruff or a white tongue ??

Purging is usually irritation or possibly a different type of acne caused by the treatment breaking out...

Share this post


Link to post
Share on other sites

I was on antibiotics sometime earlier this year for an unrelated issue. Clindamycin is a topical antibiotic though I believe.

And I actually noticed some flakiness on my scalp a few times in the past week. Nothing too bad, just a little unusual because my hair gets oily usually within a day of washing it. 

I use CeraVe moisturizer, however, I used to use a bit of coconut oil mixed into a natural moisturizer. I discontinued that out of fear it was clogging my pores. If anything, my skin has actually gotten worse since then though. 

Share this post


Link to post
Share on other sites

Wishful

You may have fungal acne. Flakiness of skin can indicate fungus - specifically malasezzia fungus. Try applying terbenafine antifungal cream (Lamisil or similar) to the affected areas. Terbenafine cream is totaly safe.

Also wash your hair in an antidandruff shampoo and do NOT use moisturiser or organic oils on your skin, as these feed fungal acne. Keep your skin dry as fungus loves moisture.

Clindamycin is usually used topically (as you say) and it can cause fungal acne (and gram negative bacterial acne), when used topically.

Purging is mostly a myth - purging is usually skin irritation or the type of acne changing and breaking out from the treatment.

Sadly, some people also take clindamycin, which is foolish, as doing so can cause Clostridium difficule outbreaks in one's gut. That is presumably not relevant to your situation though, since you only used clindamycin topically.

Normally, I ask people to get back to me, but I am signing off this site tomorrow - see below, so I hope things go well with you.

My best wishes.

---------------------------------------------------------------------------------------------------------------------------------

Aussie Scientist signing off

 
 

Aussie Scientist

Entry posted by Aussie Scientist · 3 hours ago

4 views

  • I am now returning to full time work and I will not be able to respond to people on this site as from tomorrow (Tuesday) 12 noon Australian Eastern Standard Time. Thanks to the people who have thanked me for the information they have received fro me, which has helped them control their (fungal) acne safely and effectively. 

Chiarbrb has offered to provide information for people about she controlled her fungal acne.

Remember the following - (i) one must know what type of acne one has (ordinary acne, staph acne, gram negative bacterial acne, candida fungal acne, malassezia fungal acne, demodex mites acne, acne caused by allergies or chemicals etc.) BEFORE treating the acne,

(ii) acne and follicultis are the same thing, and saying someone has acne or folliculitis is not helpful - one MUST know what is causing the acne/folliculitis,

(iii) most oral treatments, ie, oral antibiotics and oral antifungals (apart from oral Nilstat, which is safe), are dangerous or very dangerous, whereas most topical treatments are safe or very safe,

(iv) fungal acne is usually caused by taking antibiotics and some other meds, and is made worse by sweating, humidity, and applying moisturisers or organic oils,

(v) gram negative acne is caused by taking the cycline antibiotics or clindamycin,

(vi) taking oral clindamycin can cause overgrowth of Clostidium difficule in the gut, which is very dangerous,

(vi) all antibiotics destroy beneficial gut and skin bacteria, some of which are difficult or impossible to replace,

(vii) overgrowth of gut candida (which is usually caused by taking antibiotics) causes tiredness, headaches, stomach upsets, and feelings of disorientation, because candida produces aldehydes which are the same chemicals as cause hangovers,

(viii) most treatments for ordinary acne make fungal acne and gram negative acne worse (and treatments for ordinary acne can cause fungal and/or gram negative acne),

(ix) different types of fungus require different types of antifungals (just as different types of bacteria require different types of antibiotics), and the fungi that cause fungal acne are often resistant to azole antifungals, and

(x) sadly, most doctors and dermatologists do not appear to know about fungal acne, demodex mites acne, or gram negative bacterial acne. Many people with chronic, "adult acne" actually have fungal acne, gram negative bacterial acne or demodex mites acne, not ordinary acne. Treatments for ordinary acne make these people's acne worse.

I wish you all well. Farewell.

Standard statement - I have spent over 2,500 hours reading scientific papers about fungal acne and gram negative acne, and I have extensive experience with fungal acne, in particular. I am a scientist (not a medical doctor). I provide information based on my extensive experience with fungal acne, and some experience with gram negative acne.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×